The present study confirms and extends the previous findings of our earlier report6
regarding the use of the acetaminophen protein adduct assay in the diagnostic evaluation of patients with acute liver failure. In this larger data set using a refined assay method, acetaminophen protein adducts were detected in 95% of patients with clinically defined APAP overdose. In addition, nearly one fifth of patients with ALF classified as indeterminate showed evidence of acetaminophen toxicity not identified by experienced investigators using current diagnostic techniques. Reasons for failing to diagnose cases include the presence of hepatic encephalopathy on admission, possible deception by patients or their failure to recognize and report excessive dosing of this readily available product. In some instances, a vague history of acetaminophen ingestion had been provided by the patient or family but could not be confirmed. The clinical features observed in the ill defined APAP overdose patients and the clinically unrecognized APAP patients (collectively referred to as Group 2) were remarkably similar in demographics, laboratory values and outcomes to the ALF cases of clinically defined APAP overdose and perhaps should have been recognized on that basis. Using the clinical characteristics as criteria for APAP toxicity in patients with unclear acetaminophen histories may allow earlier identification of these cases in the absence of an available acetaminophen adduct assay. This study was not intended to validate the previously published criteria assigning acetaminophen as the cause of ALF. Using those criteria in an emergency setting may lead to over-diagnosis of APAP-induced hepatotoxicity and, therefore, of APAP-induced ALF. However, the aim of those criteria is to be more sensitive than specific in detection of APAP-induced hepatoxicity.
Patients with unrecognized APAP hepatotoxicity received NAC treatment much less often than patients with clinically defined APAP overdose, as might be expected. This withholding of care is likely to have affected outcome had larger patient numbers been included. Withholding of NAC in the future may be less likely to occur, given recent evidence that NAC is of value in the setting of non-acetaminophen ALF.17
Recognition of acetaminophen overdosing is important for other reasons: this knowledge may impact the decision to continue NAC, decisions concerning transplant candidacy, prognosis, referral for psychiatric counseling and educational intervention for unintentional cases. Although NAC is being increasingly used for non-APAP cases, the practice is not necessarily widespread among all practitioners. Finally, having a better diagnostic test for this condition should provide clinicians with better epidemiologic data and enhance future education and prevention efforts.
The pattern of hyper-acute liver injury (low bilirubin, high ALT) was almost exclusively confined to the two adduct-positive groups, supporting the short duration, hyper-acute illness pattern associated with APAP toxicity. However, this hyper-acute liver injury pattern also occurs in ischemic liver injury following decrease in cardiac output for any reason. In the absence of a readily available adduct assay, clinicians should look for the hyperacute pattern with short duration illness, high aminotransferases and low bilirubin as likely indicating APAP toxicity (or possible ischemic hepatitis). By contrast, Group 4, those with clinically defined APAP overdose but having adducts below the toxicity threshold, had somewhat atypical APAP features with a heterogeneous demographic, clinical, biochemical, and outcome profile. Dose history was not available for six of the 11 patients and six of the 11 had some but unclear histories of ethanol use. Six of the 11 patients had “late presentations” to medical centers, more than 7 days after onset of illness. While every attempt was made to use data 1 or day 2 study samples for this analysis, approximately 30% of patients in the overall analysis had study samples that were study day 3 or greater. From the limited sample size, no clear pattern can best identify this subgroup, its prognosis, or why these 11 tested negative (or below the threshold) in the adduct assay, although clearance of adducts is possible in patients presenting late.12
Another less likely possibility is that NAC treatment could have affected the assay results, though nearly all of Group 3 with clinically defined APAP overdose had NAC treatment (95%) and adducts were positive. Further studies are needed to truly understand the impact of NAC on the interpretation of the acetaminophen adduct assay via a prospective analysis or possibly animal models. It is important to note that the previous receiver operating characteristic analysis (and the generation of sensitivity and specificity parameters) of adduct levels in patients with clinically defined APAP overdose was anchored to patients with an ALT of > 1000 IU/L. Thus, non-toxic levels of adducts or lower levels of adducts in patients with an ALT of < 1000 IU/L is not unexpected.12
The significant differences in the magnitude of acetaminophen protein adduct levels between clinically defined acetaminophen overdoses and regular therapeutic use of acetaminophen were recognized in two previous studies. We previously reported the pharmacokinetic profile of adducts in 18 adults with clinically defined APAP overdose and found the mean elimination half life to be 1.73 days.12
In this analysis, adduct values were plotted relative to the day of overdose so that adduct levels at day 3 of overdose were in the 7-9 nmol/mL range and by day 8-10 of the overdose, the levels were closer to the 1.0 nmol/mL cutoff point. In some patients, levels were < 1.0 nmol/mL at days 8-10. In a further study, adduct formation was examined in healthy adults receiving APAP 4 grams per day in an inpatient clinical study setting.18
Low levels of adducts were detected in these patients; however, the mean Cmax (maximum plasma concentration) value for adducts was 0.3 nmol/mL, a value that was approximately two orders of magnitude below the levels observed in the early stages of very serious cases of clinically defined APAP overdose. Thus, very low levels in the late stages of toxicity cannot be distinguished from levels that would be detected in patients receiving therapeutic doses, but the peak of symptoms and accompanying hepatic transaminase elevation occurs early (2-4 days) in overdose patients.
Outcomes for those unrecognized adduct positive patients who did not receive the NAC antidote were poorer (5/12, 42%) compared to those who received NAC (6/8, 75%) (); both these groups, however, were relatively small. Taken together, our results indicate that NAC improved the short-term spontaneous survival in both adduct positive and adduct negative indeterminate groups.
The present study suggests that all patients presenting with rapid onset ALF in whom an etiology cannot be determined should be considered potential acetaminophen cases. In the absence of a readily available adduct assay, clinicians should look for the hyperacute pattern with short duration illness, high aminotransferases and low bilirubin as likely indicating APAP toxicity. Rapid institution of NAC is indicated in most circumstances, since its toxicity is low and its value is well established in acetaminophen toxicity and appears useful for non-acetaminophen cases as well.
The cause of the remaining 82% of indeterminate cases remains obscure. Other studies from our group have thus far failed to identify either new viruses or toxins involved in the indeterminate group.19-22
Nevertheless, use of the adduct assay, when it becomes available, should lead to earlier detection of acetaminophen hepatotoxicity and thus facilitate more aggressive NAC treatment---use of NAC on a presumptive basis in the absence of confirmed toxicity should not be discouraged.
In conclusion, indeterminate acute liver failure accounts for ~14% of all acute liver failure referred to tertiary centers. However, this group includes nearly approximately 18% suffering from unrecognized APAP toxicity, demonstrated by the presence of high levels of APAP-CYS adducts in serum and clinical and biochemical profiles virtually identical to known APAP cases. The fact that 18% of APAP hepatoxicity was missed by experienced clinicians is of concern for point of care physicians and tertiary academic hepatologists. Lack of early recognition of APAP hepatoxicity may indicate that many physicians as well as patients are uninformed about the ubiquity of the acetaminophen problem. Because of its frequency, practitioners should consider readily the diagnosis of APAP hepatoxicity in the proper setting even when an adequate history of ingestion is unavailable. Moreover, clinicians should have a low threshold for using NAC in the setting of hyperacute liver failure, since adducts have been found in significant levels even in the absence of obvious clinically defined APAP toxicity. For the remaining 80% of indeterminate patients with no evidence of APAP hepatotoxicity, spontaneous survival is considerably less than that of APAP cases. The subacute disease pattern includes lower aminotransferase concentrations, higher bilirubin concentrations and a higher rate of transplantation; this group may benefit from NAC as well. Prompt referral of all cases of potential ALF, regardless of etiology, should be made to centers where liver transplantation is available.